Kansas, 2012Winter Weather in Kansas, February 4 to 5, 2012
February 4 to 5, 2012 · NWS EAX · 2 events in 1 county or zone
An upper level storm system moved across the Central Plains, during the evening and overnight hours, of February 4th through 5th, 2012. Rain transitioned over to snow, during the late morning hours of February 4th, in Doniphan and Atchison counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level storm system moved across the Central Plains, during the evening and overnight hours, of February 4th through 5th, 2012. Rain transitioned over to snow, during the late morning hours of February 4th, in Doniphan and Atchison counties. The transition to snow continued to move southeast through the afternoon and evening hours, reaching extreme east central Kansas by mid evening. The activity quickly diminished and ended in the early morning hours of February 5th, 2012. Snowfall amounts, ranged from a trace along the Interstate 70 corridor, to as much as 2 inches, across portions of Atchison county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 4, 5:31 AM CST, 4 hours 29 minutes earlier.
Area forecast discussion, Feb 4, 5:31 AM CST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
531 AM CST Sat Feb 4 2012
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
Today - Tonight:
The strong upper low bringing heavy snows to parts of the Central
Plains will continue the process of cutting off and slowly move
across the region over the next day or two. Prior to fully doing
this however, the strength of the system will continue to draw
northward abundant moisture. Strong low to mid level isentropic
ascent within the upper level dry slot combined with the high
moisture content has lead to an expanding precipitation field across
northeastern Kansas and northwestern Missouri. This is feeding a
broad deformation area that is closely aligned to an area of strong
frontogenesis in roughly a 750mb to 700mb layer. As the low shifts
eastward and perhaps a little southward through the day Saturday,
snow will expand from the Nebraska/Iowa/Missouri tri-state area
southeastward with time. Given that far northwest Missouri will see
the longest duration of snowfall, they will see the heaviest
amounts, likely in the 1" to 3" range through today and tonight. The
current winter weather advisory therefore looks fine and no changes
are needed to it. Snow will gradually shift southeastward with lower
amounts as the storm weakens. Still we should be able to pick up
several tenths of inch of snow tonight across parts of east central
Missouri/west central Kansas, including the Kansas City Metro as the
upper low moves through.
CDB
Sunday - Friday:
Operational and ensemble guidance continue to be in good agreement
in establishing a Rex block across the western half of the CONUS
during the latter part of the weekend. In the wake of the ongoing
system currently affecting the area, fairly quiet conditions are
expected heading into the first part of the upcoming week with
temperatures near or slightly above seasonal normals. The
aforementioned Rex block will gradually transition to more of an
omega blocking pattern by Tuesday as more substantial upper level
Pacific energy nears the west coast.
Guidance coming into a little better agreement in breaking down the
blocking pattern and dislodging a short wave trough into the plains
during the day Tuesday in response to additional Pacific energy
cresting the upper ridge into central Canada. Still some uncertainty
as to location and intensity of precipitation associated with this
system as it transitions across the area. Current thinking is that
any substantial moisture return will be significantly halted through
the first part of the week as sfc ridging remains anchored across
the south-central and southeastern US. The system will therefore
have to work with any existing moisture to generate precipitation.
Still uncertain as to the track of the more substantial PV anomaly
associated with this system with current indications of the bulk of
energy sliding south of the forecast area. Will therefore only
include slight chance pops for now with a rain/snow mix for
precipitation type.
Through the latter half of the work week, guidance beginning to
indicate a more substantial Hudson Bay low establishing with
subsequent deeper upper trough across the eastern portions of the
country. This would place the area within an overall northwest upper
flow pattern with several embedded waves traversing the area. Will
not include any mention of precipitation at this time as the air
mass looks fairly dry during this time period. However, will trend
temperatures down a bit towards the end of the week to account.
Deroche
&&
.AVIATION...
Widespread IFR/LIFR cigs in place across the region this morning.
Locally, all three terminals in the IFR category with periodic
drizzle reported over the last several hours. Expect these low cigs
and drizzle to persist for a few more hours as the surface low
currently across central portions of Missouri transitions into
eastern Missouri. Thereafter, the upper level system will slowly
slide southeast across the TAF sites. This will bring a period of
light rain or snow to the terminals by later this afternoon through
this evening. Given the weakening nature of the system at this point,
do not expect a huge wintry event although periodic lower vis/cigs
will be possible in the heavier precipitation along with some light
accumulations. Expect conditions to rapidly improve overnight and
into the early morning hours Sunday as the upper system transitions
east.
Deroche
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WEATHER ADVISORY until Midnight CST tonight FOR MOZ001-
002-011.
KS...NONE.
&&
WFO EAXHazardous weather outlook, Feb 4, 5:00 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
500 AM CST SAT FEB 4 2012
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
500 AM CST SAT FEB 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
RAIN WILL CHANGE TO SNOW ACROSS FAR NORTHWEST MISSOURI EARLY THIS
MORNING...WITH SNOW ACCUMULATIONS BETWEEN ONE AND TWO INCHES
POSSIBLE THROUGH TONIGHT. THE CHANGEOVER TO SNOW IS EXPECTED
TO OCCUR ACROSS THE HIGHWAY 36 CORRIDOR BY SATURDAY AFTERNOON AND
EVENING...AND POSSIBLY REACH THE I-70 CORRIDOR SATURDAY NIGHT. LITTLE
OR NO SNOW ACCUMULATION IS EXPECTED SOUTH OF A ST. JOSEPH TO MACON
LINE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...ALTHOUGH RAIN AND SNOW
TOTALS WOULD BE GREATLY APPRECIATED.
CDB
In the hours before
Local storm report, Feb 4, 9:43 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
943 AM CST SAT FEB 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 AM SNOW TARKIO 40.44N 95.38W
02/04/2012 E1.2 INCH ATCHISON MO EMERGENCY MNGR
0943 AM SNOW ROCKPORT 40.41N 95.52W
02/04/2012 E0.5 INCH ATCHISON MO LAW ENFORCEMENT
&&
CUTTERWinter Weather, Atchison
- When
- February 4, 10:00 AM CST to February 5, 1:00 AM CST
- Where
- Atchison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.532, -95.313 (the zone’s center; the record gives no point)
The observer in Effingham measured two inches of snow.
Winter Weather, Atchison
- When
- February 4, 10:00 AM CST to February 5, 1:00 AM CST
- Where
- Atchison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.532, -95.313 (the zone’s center; the record gives no point)
The observer in Atchison measured 1.4 inches of snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Louisiana, February 4, 2012$20,000 · 54 kt wind · 3 events
- Lightning Strike in Texas, February 4, 2012$20,000 · 1 event
- Heavy Snow in Iowa, February 4, 201210 events
- Winter Storm in Iowa, February 4, 20125 events
- Heavy Snow and Winter Weather in Indiana, February 4, 20125 events
- Winter Weather in Missouri, February 4 to 5, 20123 events
- Winter Weather in Ohio, February 4, 20122 events
- Flooding in Missouri, February 4, 20122 events
- Hail and Heavy Rain in Texas, February 4, 20121 in hail · 2 events
- Flash Flooding in Texas, February 4 to 5, 20122 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 4, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356335, 356336.